Louisiana, 2012

Lightning Strike and Heavy Rain in Louisiana, July 5 to 7, 2012

July 5 to 7, 2012 · NWS LCH · 4 events in 3 counties and zones

A tropical air mass with scattered thunderstorms remained over South Louisiana. A couple of funnel clouds were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A tropical air mass with scattered thunderstorms remained over South Louisiana. A couple of funnel clouds were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 5, 6:37 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 5, 6:37 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
737 AM CDT THU JUL 5 2012

.DISCUSSION...
HAVE ADDED 20 PERCENT POPS FOR TODAY AREA-WIDE DUE TO RADAR AND
SATELLITE TRENDS.

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT THU JUL 5 2012/

DISCUSSION...
FOR THE 05/12Z TAF ISSUANCE.

AVIATION...
VFR CONDITIONS EXPECTED AGAIN THIS MORNING. WILL CARRY VCTS LFT AND
ARA AREAS THIS AFTERNOON BEGINNING AT 21Z AS DAYTIME HEATING AND
SEA BREEZE INTERACTION REPEAT AGAIN.

PREV DISCUSSION... /ISSUED 408 AM CDT THU JUL 5 2012/

DISCUSSION...
QUIET WEATHER THIS MORNING WITH TEMPERATURES IN THE 70S OVER LAND
AND 80S OVER COASTAL WATERS. PATCHY FOG JUST STARTING TO DEVELOP
IN PLACES....BUT WILL DISSIPATE WITH SUNRISE.

TODAY SHOULD BE A REPEAT OF THE PAST FEW DAYS...WITH HIGH
TEMPERATURES IN THE LOW TO MID 90S AND ISOLATED SHOWERS AND
THUNDERSTORMS IN ACADIANA LATER THIS AFTERNOON. HOWEVER THIS TREND
CHANGES BY TOMORROW...WITH INCREASING RAIN CHANCES THANKS TO
SEVERAL SHORTWAVES ROTATING AROUND A MID-UPPER LEVEL HIGH PRESSURE
AREA OVER THE CENTRAL US. THIS MORE ACTIVE WEATHER PATTERN WITH
DAILY SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE THE DOMINANT
WEATHER STORY FRIDAY THROUGH THE WEEKEND AND INTO NEXT WEEK.

WHILE THERE IS NOT EXPECTED TO BE A WIDESPREAD SEVERE WEATHER
OUTBREAK...ISOLATED SEVERE STORMS WILL BE POSSIBLE EACH DAY WHICH
COULD PRODUCE DAMAGING WINDS AND NUMEROUS LIGHTNING STRIKES.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  76  92  76  92 /  20  10  50  30  40
KBPT  92  76  92  76  91 /  20  10  30  30  40
KAEX  96  73  92  72  93 /  20  10  60  20  40
KLFT  94  75  91  75  92 /  20  10  60  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 5, 4:32 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 AM CDT THU JUL 5 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
061100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
532 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. LIGHTNING AND
GUSTY WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FRIDAY THROUGH
THE WEEKEND INTO NEXT WEEK. LIGHTNING AND GUSTY WINDS ARE THE
PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ430-432-435-450-452-455-470-472-475-061100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
532 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. LIGHTNING AND
GUSTY WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE
WEEKEND INTO NEXT WEEK. LIGHTNING AND GUSTY WINDS ARE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Lake Charles radar (KLCH), 46 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 heavy rain, 1 lightning. Local standard time, as filed.

Funnel Cloud, Cameron

When
July 5, 8:20 AM CST to 8:21 AM CST
Where
Cameron County, 0.6 mi E of Grand Chenier
Reported by
Law Enforcement
Coordinates
29.770, -92.970

A Cameron Parish sheriff’s deputy spotted a funnel cloud just west of Grand Chenier. The funnel cloud was under a rapidly developing cumulus developed from the sea breeze colliding with an outflow boundary.

Funnel Cloud, Lafayette

When
July 7, 7:05 AM CST
Where
Lafayette County, 2.98 mi E of Torian
Reported by
Law Enforcement
Coordinates
30.250, -91.980

Lafayette 911 relayed a report of a funnel cloud to the north-northeast of the intersection of Highway 90 and Kaliste Saloom Road. Radar showed developing shower between Lafayette and Breaux Bridge.

Heavy Rain, St. Mary

When
July 7, 7:05 AM CST to 9:00 AM CST
Where
St. Mary County, Berwick to Patterson
Reported by
Newspaper
Coordinates
29.680, -91.220

Heavy rain fell from around Berwick to Patterson causing street flooding. No roads were closed. Near 3 inches of rainfall was reported to have fallen in an hour and a half. The water receded around 45 minutes after the rain stopped.

Lightning, St. Mary

When
July 7, 12:00 PM CST
Where
St. Mary County, Berwick
Property damage
$1,000
Reported by
Newspaper
Coordinates
29.680, -91.220

Lightning struck an apartment complex causing a fire and wires to melt in the Berwick area Saturday afternoon. Isolated power outages were also reported due to the strikes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402624, 402625, 402674, 402675.